Pink Urine During Propofol Anesthesia


    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editor:We read with interest the letter to the editor by Nates et al. [1] on the appearance of white urine during propofol anesthesia. Propofol was made available in February 1996 at our institution, and we experienced nine cases of milky pink urine, which is probably the same phenomenon as that of Nates et al.The subjects were all healthy ASA class I patients with no medical history, renal disease, or medications Table 1. All patients were premedicated with atropine 0.5 mg and hydroxyzine 1 mg/kg or midazolam 0.1 mg/kg intramuscularly. Anesthesia was induced with propofol and fentanyl 50 micro gram and was maintained with propofol (5-10 mg centered dot kg-1 centered dot h-1) and supplementary administration of fentanyl. A laryngeal mask airway was used with spontaneous respiration in five patients. These patients were in a relative state of oliguria, and milky pink debris was noted in the late surgery. The debris disappeared within 1 h after rapid infusion of 500 mL lactated Ringer's solution. The patients' postoperative recoveries were uneventful and the turbid urine was not observed thereafter.Nates et al., who noted white urine in four patients, suggested that the vehicle of the propofol emulsion (Intralipid Trademark) is responsible for the color change of the urine [1]. Although the quality and quantity of the white urine is unclear, if their hypothesis is true, lipid droplets should be observed microscopically in the urine. Our opinion is different from that of Nates et al. Our anesthetics to all patients started the same in the afternoon. The patients had been fasting from the previous night, and preoperative fluid administration was less than 500 mL. Accordingly, relative dehydration caused oliguria, and propofol and/or propofol metabolites were condensed and crystallized into the urine. Respiratory acidosis may exaggerate debris formation in patients with spontaneous respiration. We intend to analyze the debris in the near future. On the other hand, propofol is known to cause green urine when used for prolonged intravenous sedation [2]. Green urine was also noted after the induction of anesthesia and persisted for 2 h [3]. It has been reported that the green discoloration is caused by propofol or its metabolites [4].It is possible that propofol and/or its metabolites make colored debris in the patients with dehydration and oliguria on propofol anesthesia and that the mechanism is different from that causing green urine.

    loading  Loading Related Articles